Tennessee, 2006Flash Flooding in Tennessee, January 22 to 23, 2006
January 22 to 23, 2006 · NWS OHX · 9 events in 9 counties and zones
9 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 22, 2:38 PM CST, 4 hours 37 minutes earlier.
Area forecast discussion, Jan 22, 2:38 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
238 PM CST SUN JAN 22 2006
.DISCUSSION...
HAD A BIT OF A BREAK THIS AFTERNOON...BUT HEAVIER RAINFALL IS
STARTING TO MOVE INTO WRN MIDDLE TENNESSEE. SATELLITE IMAGES ARE
SHOWING STRONGLY ENHANCED CLOUD TOPS EXTENDING SWWD ACROSS AR/NRN
LA/EAST TX. GFS 12 HR ACCUMULATED PRECIP IS INDICATING 1-2 INCHES
OF RAIN FROM 6 PM TO 6AM TONIGHT. GIVEN THAT THIS IS GRID SCALE
PRECIP...LOCAL AMOUNTS APPROACHING 3 INCHES IS POSSIBLE. LATEST
ONE HOUR FLASH FLOOD GUIDANCE FROM SLIDELL RFC INDICATES THAT MOST
COUNTIES ARE IN THE 0.8 TO 1.8 INCHES BRACKET. GIVEN THE ANTECEDENT
RAINFALL...FLOOD WARNINGS LATER TONIGHT LOOK LIKE A GOOD BET.
H5 SHORTWAVE ASSOCD WITH THIS ACTIVITY IS BACK IN CNTRL TX. A LONGER
WAVE FEATURE IS LOCATED FROM THE NRN PLAINS TO THE DESERT SW.
FLOOD POTENTIAL SHOULD END MONDAY MORNING WHEN THE 1ST FEATURE
PASSES. THE 2ND LONGER WAVE WILL PASS MON NIGHT BRINGING MORE DRY
AIR INTO THE AREA...BUT WILL GENERATE A STRONG LOW IN THE GREAT
LAKES WHICH SHOULD NOT HAVE A SIGNIFICANT EFFECT ON MIDSTATE
WEATHER IT PASSES WELL TO THE NORTH.
NO SGFNT WEATHER EXPECTED TUE/WED/MOST OF THU AS THE RIDGE MOVES
ACROSS THE AREA. THEN A CUTOFF LOW...WHICH DROPPED OFF THE BOTTOM
OF THE 2ND LONGER WAVE FEATURE NOTED ABOVE...MOVES OUT OF SRN CA
ON WED...REACHING THE MID MS VALLEY LATE THU. THIS WILL GENERATE
A CHANCE OF RAIN EARLY FRI THROUGH THE WEEKEND.
MOS TEMPS WERE IN GOOD AGREEMENT THROUGH DAY 3 WITH NO SGFNT
DEVIATIONS NOTED AMONG THE MODELS. MOS POPS WERE ALL CATEGORICAL
TONIGHT WITH A FEW TIMING DIFFERENCES NOTED FOR TOMORROW CONCERNING
THE ENDING OF THE PRECIP THREAT.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 41 48 33 57 / 100 50 10 10
CLARKSVILLE 37 49 31 56 / 100 30 10 10
CROSSVILLE 45 49 28 53 / 100 70 10 10
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM CST SUNDAY TO 6 AM CST MONDAY FOR
ALL OF MIDDLE TENNESSEE.
&&
JLM
Hazardous weather outlook, Jan 22, 5:19 AM CST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
519 AM CST SUN JAN 22 2006
TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
519 AM CST SUN JAN 22 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
RAIN WILL SPREAD NORTHWARD ACROSS MIDDLE TENNESSEE TODAY
AND BECOME LOCALLY HEAVY THIS EVENING AND TONIGHT. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE...WHICH COULD PRODUCE
ADDITIONAL HEAVY DOWNPOURS.
A FLASH FLOOD WATCH IS IN EFFECT FOR LATE TODAY AND TONIGHT
...WITH RAINFALL TOTALS BETWEEN ONE AND HALF AND TWO INCHES
...AND LOCAL AMOUNTS TO OVER THREE INCHES. THIS WILL LIKELY
PRODUCE PONDING OF WATER IN LOW LYING AREAS...AND MAY CAUSE
WATER LEVELS TO RISE ALONG SOME CREEKS AND STREAMS.
IF YOU LIVE IN A FLOOD PRONE AREA YOU SHOULD BE ALERT...AND
BE READY TO MOVE TO A PLACE OF SAFETY...IF FLASH FLOODING IS
OBSERVED...OR A FLASH FLOOD WARNING IS ISSUED FOR YOUR LOCATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME
.SPOTTER CALL TO ACTION STATEMENT...
DURING PERIODS OF HEAVY RAIN...SPOTTERS AND LAW ENFORCEMENT
PERSONNEL ARE ENCOURAGED TO RELAY REPORTS OF FLOODING TO
THE NATIONAL WEATHER SERVICE IN NASHVILLE.
19
In the hours before
Special weather statement, Jan 22, 1:20 PM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
120 PM CST SUN JAN 22 2006
TNZ005>011-022>034-056>066-075-077>080-093>095-222030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
120 PM CST SUN JAN 22 2006
STORM SPOTTER AND LAW ENFORCEMENT AGENCIES IN WAYNE AND
FENTRESS COUNTIES HAVE REPORTED STANDING WATER ON THE ROADWAYS AND
MINOR FLOODING WITHIN FLOOD PRONE AREAS. THIS IS DUE TO THE HEAVY
RAINFALL WHICH MOVED ACROSS THE AREA EARLIER THIS MORNING. RADAR
ESTIMATED RAINFALL AMOUNTS...SINCE 6 AM CST THIS MORNING...ARE AROUND
1 INCH IN SOUTHERN FENTRESS COUNTY TO JUST OVER 2 INCHES IN SOUTHERN
WAYNE COUNTY.
CURRENTLY...RAINFALL COVERAGE AND INTENSITY HAS DECREASED ACROSS
THE MID STATE. HOWEVER...ADDITIONAL RAINFALL IS STILL EXPECTED LATER
THIS AFTERNOON AND INTO TONIGHT. A FLASH FLOOD WATCH REMAINS IN
EFFECT FROM THIS EVENING THROUGH TONIGHT.
IF TRAVELING THROUGH THE MIDDLE TN AREA TODAY OR TONIGHT...SLOW
DOWN AND ALLOW FOR EXTRA TIME TO REACH YOUR DESTINATION. THE PONDING
OF WATER ON ROADWAYS AND STANDING WATER WITHIN FLOOD PRONE AREAS
CAN BE EXPECTED AT A MINIMUM.
STAY TUNED FOR FURTHER UPDATES.
21
Flash Flood, Benton
- When
- January 22, 7:15 PM CST to 8:15 PM CST
- Where
- Benton County, 12 mi S of Camden
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.883, -88.100
One and a half feet of water was over Hately Rd. Road was impassable. By 0740 PM CST, several roads were flooded in the southern part of the county. One lady had to be rescued from her vehicle.
Flash Flood, Lawrence
- When
- January 22, 9:30 PM CST to January 23, 3:00 AM CST
- Where
- Lawrence County, South Portion
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.117, -87.417
Streams and creeks came out of their banks about 3 miles southeast of Lawrenceburg. There was flooding of low water crossings around the southern part of the county.
Flash Flood, Sumner
- When
- January 22, 9:30 PM CST to January 23, 10:00 PM CST
- Where
- Sumner County, Countywide
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.467, -86.467
There was flooding of roadways around the county including State Route 174.
Flash Flood, Davidson
- When
- January 22, 9:30 PM CST to 10:00 PM CST
- Where
- Davidson County, Goodlettsville
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.317, -86.717
Low water bridge at Hix Road was covered with water.
Flash Flood, Giles
- When
- January 22, 9:45 PM CST to January 23, 3:00 AM CST
- Where
- Giles County, Countywide
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.217, -87.017
Several roads were impassable due to high water throughout the county. As many as 40 roads were closed due to high water. As many as 100 "Road Closed" signs were put out overnight.
Flash Flood, Macon
- When
- January 22, 10:00 PM CST to January 23, 1:00 AM CST
- Where
- Macon County, Countywide
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.517, -86.000
Several roads were flooded in Macon County. Debris blocked a tile causing water to flow over Epperson Springs Road and washing it out. Other roads closed were King Hill Road, Phillips Hollow Road, and part of Bradley Hollow Rd. Macon County schools were delayed for an hour on Monday, January 23, while bus drivers waited for waters to recede. Long Creek was reported to have been the worst creek to flood the banks causing problems in the Shiloh area. A family had to be rescued from rising water on Bradley Hollow Road at about 11 PM CST Sunday. The family was able to drive to a nearby sewer plant, even though their driveway was blocked by high water.
Flash Flood, Jackson
- When
- January 22, 11:00 PM CST to January 23, 2:00 AM CST
- Where
- Jackson County, East Portion
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.350, -85.567
High water was along Blackburn Fork Road. Jackson County schools were closed Monday, January 23 due to the wet weather.
Flash Flood, Bedford
- When
- January 23, 1:15 AM CST to 5:00 AM CST
- Where
- Bedford County, Shelbyville
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.483, -86.467
Water flooded several homes in the area. Low water crossings were under water.
Flash Flood, Rutherford
- When
- January 23, 1:30 AM CST to 5:00 AM CST
- Where
- Rutherford County, South Portion
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.800, -86.367
Newspaper story about several roads closed in southern Rutherford County due to high water. This included Armstorng Valley Road off New Salem Highway. Goochie Ford Road and Elam Mill Road had their slab bridges closed. High water signs were posted on New Salem Highway at Mount Vernon Road and on Shoemaker Road near Eagleville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Mississippi, January 22, 2006$300,000 · 1 event
- High Wind in California, January 22 to 24, 2006$80,000 · 62 kt wind · 3 events
- Flash Flooding in Kentucky, January 22 to 23, 200611 events
- Winter Storm and Winter Weather in Pennsylvania, January 22 to 23, 20065 events
- Dense Fog in California, January 22 to 25, 20064 events
- Strong Wind in California, January 22 to 23, 2006$2,000 · 3 events
- Flash Flooding in Alabama, January 22 to 23, 20063 events
- Hail and Lightning Strike in Mississippi, January 22, 2006$10,000 · 0.88 in hail · 2 events
- Blizzard in Alaska, January 22, 20062 events
- Heavy Rain in Hawaii, January 22, 20061 event
- Heavy Rain in Kentucky, January 22 to 25, 20061 event
- High Wind in Alaska, January 22 to 23, 200667 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5486598, 5486599, 5486601, 5486602, 5486600, 5486695, 5486696, 5486603, 5486604.